Talk

Advanced search

Dreadful behaviour on antibiotics

(25 Posts)
Sycamore76 Mon 27-Jul-15 17:34:52

Has anyone heard of antibiotics changing a child's behaviour ? My ds is 3.9yrs and started a course of antibiotics on Saturday afternoon as he has a chest infection. Since then he has turned into a monster , his behaviour is shocking. Do you think it's the illness or a side effect of antibiotics ? I have a non sleeping 20 week old too so I think I will lose the plot if it carries on! Has anyone experienced this ?

notquitegrownup2 Mon 27-Jul-15 17:37:06

DS2 used to behave awfully if/when ill. He is getting better now, aged 12, but still behaves very oddly when sickening for something ie before I know he is ill. He goes quite manic.

Sycamore76 Mon 27-Jul-15 17:53:43

Ds has never been like this when poorly before , he was ill before Christmas and was just lethargic and clingy . He is coming out with awful things too , just really horrible . Any ideas ??

Sycamore76 Mon 27-Jul-15 20:12:44

Bumping !

Baddz Mon 27-Jul-15 20:16:07

Do the abs have additives in?

3littlefrogs Mon 27-Jul-15 20:16:11

Have you asked the GP or the pharmacist?
What preparation is he on? What is the antibiotic/brand/formula - is it tablets or liquid? It could be a colour or preservative.

Is he just on the ABx or is he taking something else as well - for example ventolin?

Baddz Mon 27-Jul-15 20:16:33

Just thinking maybe the colouring is not agreeing with him?..

OhHelpOhNoItsaGrufallo Mon 27-Jul-15 20:22:16

My DD is awful when on antibiotics.
She is a handful anyway, but on antibiotics she is unbearable!
I managed to get one with no colouring & less or no Enumbers in last time after crying when the GP told me she'd need more of the bloody medicine!

DeladionInch Mon 27-Jul-15 20:25:43

Ds is a complete nightmare on anything containing artificial sweeteners - goes from mostly compliant, cheerful 2.8yo to screaming tantrumming stroppy hellbeast. And it lasts a week.

So it could well be something in them that affects him

Sycamore76 Mon 27-Jul-15 20:29:11

Thanks everyone . There is an E number number in there and it's bright orange ! It's called amoxicillin , it's says colour e110

westcountrywoman Mon 27-Jul-15 20:32:40

It'll be the artificial colour rather than the antibiotics themselves. E110, also known as 'sunset yellow' has a notorious reputation for causing hyperactivity.

3littlefrogs Mon 27-Jul-15 20:35:32

I agree it is probably the colouring.
Can you ask for a different brand?

Sycamore76 Mon 27-Jul-15 20:37:07

Ok thanks all. I think I will go back to the doctors

Sycamore76 Mon 27-Jul-15 20:38:41

Thanks all. I know it sounds crazy but I can't control him when he is like that .

Polarmouse Mon 27-Jul-15 20:42:16

Thanks for this ds is horrendous on amoxicillin too I didn't know why!

DeladionInch Mon 27-Jul-15 20:45:29

DS's was a blue ice lolly. He watched the same Thomas DVD solidly for a week. Tantrummed, whinged, hit and pinched friends (first time ever and hasn't done it since, now aged 2y8m). He's the same to a lesser extent if he has squash or sweets.

Look out for aspartame, acelsulfate, saccharin, sorbitol, xylitol...

DeladionInch Mon 27-Jul-15 20:47:21

Oh, and buy full sugar calpol - pharmacists give me odd looks but you can get it!

Sycamore76 Mon 27-Jul-15 21:46:47

He has been having sugar free calpol too. shock

DeladionInch Mon 27-Jul-15 21:54:28

I saw what sugar free calpol did to my lovely bamboo nappies. I bought the sugary stuff next. At least I know the liver can process that!

Sycamore76 Tue 28-Jul-15 12:01:34

Well the gp just called and said it could be the e110 in the antibiotics but it's not very common. Think she thinks I am a bit mad ! She said kids this age do play up ...

DeladionInch Tue 28-Jul-15 16:15:56

Ffs, do they not think we can't tell the difference between playing up and a complete personality change? angry

Sycamore76 Tue 28-Jul-15 18:15:47

I know ! That colour preservative has been known to cause adhd symptoms .

PickledSprout Wed 29-Jul-15 19:46:14

It may be the colouring but my DDs behaviour is hideous a couple of days after an infection (tonsillitis, chest, ear.) it's definitely the infection itself rather than the medication. i was getting very concerned about her until I realised the connections.

Sycamore76 Wed 29-Jul-15 19:50:04

Pickled sprout - do you mean after the infection has cleared up? Ds got a temp Thursday but was fine on friday. Behaviour was horrendous Sunday .( started ab day lunchtime )

PickledSprout Thu 30-Jul-15 12:43:57

For us it seems to kick off a couple of day AFTER having a temperature. It's like Jekyl and Hyde!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now